Header graphic for print

When on Antibiotics in Nursing Home or Hospital Watch for Diarrhea – It Could Be C-Diff

Posted in Elder Issues, Medication, Nursing Home Information, Support & Resources

One of the most common illnesses I see in nursing homes is C-Diff – a bacteria that can cause severe dehydration or death.  C-Diff is most common in nursing homes and hospitals, and 80% of fatalities from C-Diff are in people over 65.  A recent article in the LA Times reports a recent study and gives the important statistics.

Anytime a person receives antibiotics C-Diff can become a problem.  C-Diff is resistant to most antibiotics (C-Diff is short for the Latin name Clostridium difficile – a Latin word meaning difficult, stubborn, or unreasonable).  We all have lots of bacteria in our gut, but when a person is on antibiotics the rest of the bacteria in the gut are killed, leaving the C-Diff as the only bacteria.  There is nothing to compete with the C-Diff and it proliferates.  Unfortunately, one of the side effects of the C-Diff breaking down food in the gut is toxic, and the body tries to rid itself of the poison with diarrhea.

If you have a loved one who just got antibiotics, be on the lookout for diarrhea.  Many times a person suffering from C-Diff will have diarrhea that is green or black, and it most likely has a very strong distinctive odor.

The most important thing is to be sure your resident is properly hydrated.  By knowing the symptoms of C-Diff you may save your loved one’s life.  We’ve had cases where un-trained staff miss these obvious symptoms, and in some cases even give people suffering from C-Diff anti-diarrhea medication so the toxins stay in the body, further poisoning a person.  Any diarrhea after antibiotics should be of concern. Stark & Stark’s Nursing Home Litigation Group has handled many cases of neglect and issues that arrise such as this, contact us today for a free consultation.